Colorectal cancer is the third most common cancer in men and the second in women. The standard chemotherapy regiment in stage III colon cancer is based in oxaliplatin. The most common side effects include neutropenia, peripheral neuropathy, vomiting and diarrhoea. Rhabdomyolysis due to oxaliplatin is rare, and there are no established guidelines for managing this adverse event. This report describes a case of a 52-year-old man, with a resected stage III colon cancer that started postoperative adjuvant chemotherapy with capecitabine plus oxaliplatin. After the second cycle, the patient developed distal muscle pain and weakness, with a total inability to walk. Blood tests showed an elevated creatine kinase and renal injury. Severe drug-related rhabdomyolysis was diagnosed. The goal of this case report is to discuss the side effect of adjuvant chemotherapy, given its rarity and severity.
- cancer intervention
- musculoskeletal and joint disorders
- colon cancer
- unwanted effects / adverse reactions
Statistics from Altmetric.com
Contributors AP had the most substantial contribution to the conception and design of the manuscript. All authors followed the patient in question since the diagnosis, during the period of hospitalisation and currently in follow up. AP prepared the manuscript draft with important scientific contribution from authors MM and LVM. ANP reviewed the entire manuscript. All authors approved the final manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.